One of the scariest things about illicit drug use is the side effects. When drugs are used outside of a physician’s control, dosages and quality are unregulated, meaning all bets are off.
Dizziness, vomiting, fainting, and even episodic psychosis have all been linked to illicit drug use. One of the most concerning fentanyl side effects, however, is seizures. Seizures happen due to an uncontrolled burst of electrical activity in the brain, and they usually result in a complete loss of bodily function and consciousness. This can be unsafe as it’s easier for someone to fall and hit their head or get into a car accident.
Why does this happen with opioids like fentanyl? Why are we more prone to seizures when we have opioids in our system? What causes them? At ReVIDA® Recovery, we believe the answers to these questions are important to share. When individuals are aware of what is happening to their bodies, we hope they’ll be more inclined to make healthy choices regarding substance use. Today, let’s talk about fentanyl and seizures, plus how to prevent them from happening.What Is Epilepsy?
One of the main reasons people get seizures when taking fentanyl is because they already have a medical condition that makes them prone to seizures. Fentanyl can exacerbate conditions like epilepsy, which is a brain disorder that causes random and sometimes excessive seizures. There is no proven cause or reason behind why some people develop this condition, but the seizures are recurring and can happen at any time. All opioids can cause neurons in the brain to get overexcited, which can trigger epileptic episodes.
Table of Contents
Fentanyl Overdose: Why Does it Cause Seizures?
Another popular reason why some individuals experience seizures during fentanyl use is because they’ve overdosed. Too much fentanyl can cause hypoxic brain injury (or a lack of oxygen to the brain). When the brain lacks the oxygen it needs to work properly, it becomes electrically charged in order to shock itself back into functionality. This creates seizures that can lead to coma or death. Brain injuries caused by overdose can be permanent and they can include:
- Issues with speaking and writing
- Issues with vision or hearing
- Problems with coordination and balance
- Catatonic or vegetative states
Seizures themselves can also cause permanent brain damage.
Fentanyl Overdose: How Do the Brain and Body React?
Fentanyl attaches to opioid receptors that are located throughout the body. Because of this, an overdose has the potential to affect almost every important area of the body. When someone ingests a toxic amount of fentanyl, these are the areas likely to be impacted:
- The brain. As we discussed moments ago, fentanyl overdose can cause hypoxia, or lack of oxygen, in the brain. This can cause seizures or permanent brain damage.
- The heart. Surprisingly, the heart is impacted because the brain is impacted – kind of like a chain reaction. The receptors between the brain and the heart begin to malfunction, causing the heart to slow down significantly or stop completely. The slowing of the heart causes a lack of oxygen, which can cause lips or fingernails to turn blue. Heart attacks can also happen at this point.
- The blood. An overabundance of opioids can create collapsed veins, causing the bloodstream to become overloaded with opioids. This greatly impacts blood flow.
- The respiratory system. All opioids, fentanyl included, are depressants, meaning they slow the body in almost every way. One of the major areas that is impacted by this depression is the respiratory system. During an overdose, breathing slows to a dangerous speed, causing the lungs to fill with fluid. This is why some people foam at the mouth when experiencing an overdose. The gag reflex is also impacted by respiratory depression, so when someone tries to vomit (or rid the body of fentanyl), they choke.
What Do Fentanyl Seizures Look Like?
Seizures don’t always look like someone thrashing around, though that has been seen with fentanyl overdose. The less-obvious seizures look like someone staring off into space or being unresponsive. In order to understand whether or not someone is having a seizure, you’ll need to look for other signs of fentanyl overdose, including:
- Clammy and pale skin
- General unresponsiveness or a limp body
- Blue fingernails or skin, especially around the lips and eyes
- Vomiting or gurgling noises
- Slow heart rate (or their heartbeat stops completely)
If you notice any of these signs, it’s important to call 911 immediately. Fentanyl overdose is reversible using the medication Narcan® (naloxone), and it’s something first responders can bring to your location. If you or someone you care about is using opioids recreationally, it’s also a good idea to keep Narcan® (naloxone) available. It can be purchased online without a prescription. If you’re concerned about the legal repercussions of having illicit fentanyl in your possession, remember that Tennessee has a law that keeps you safe from persecution if you’re attempting to get medical help for anyone experiencing an overdose.
Getting Treatment for Fentanyl Use Disorder
At ReVIDA® Recovery, we have seen firsthand how effective evidence-based fentanyl addiction treatment can be. It doesn’t matter how long you’ve been taking fentanyl or how impossible it feels to stop right now – recovery is always possible. Let’s talk about some of the treatment options we offer here that could be right for you.
Medication-Assisted Treatment (MAT)
While you’re here for MAT, you’ll be closely monitored by a compassionate and knowledgeable staff. Medications are available that can help in alleviating fentanyl withdrawals and guiding you safely into recovery. You’ll also have access to resources that can help you on your journey moving forward, including individual counseling, group counseling, and support groups. In an MAT program, we use medications alongside traditional therapy to guide you away from opioids and into a healthy life of recovery.
You’ll also have the option to move forward with our outpatient treatment program. If a higher level of care is warranted, we will provide referrals for a local inpatient or residential treatment program. Your clinician will go over all of your options to set you up for success.
Buprenorphine (Suboxone®) Treatment
Medication-assisted treatment, or MAT, is a safe and evidence-based way to treat OUD. At ReVIDA® Recovery, we support the use of buprenorphine (Suboxone®) because it has been proven to reduce cravings while working to prevent relapse. To receive buprenorphine (Suboxone®) treatment, you will have to be opioid-free for 24 hours.
Outpatient Rehab Services
We believe that both individual and group therapy are critical components in the treatment of OUD – especially if you’re looking for long-term recovery. This is a safe and supportive space where you will learn how to manage your triggers and create healthy coping mechanisms. Our behavioral healthcare team is composed of licensed therapists, certified counselors, care coordinators, and peer recovery specialists who are standing by and ready to help. If we can treat your addiction where it started, at its roots, your chance of recovery is greater than if we were to simply treat your withdrawal symptoms.
At ReVIDA® Recovery, we’re standing by to help you reclaim your life from fentanyl. Recovery is possible, and you can start your journey to wellness whenever you’re ready. To learn more or to schedule an appointment, please call us today at 423-631-0432.
What causes seizures?
There are a variety of reasons why someone may have a seizure, and some of the time, there is no cause at all. If someone is overdosing on a drug like fentanyl, a lack of oxygen to the brain (hypoxia) can cause seizures.
Can you have a seizure taking fentanyl?
Fentanyl attaches to opioid receptors that are located throughout the body. Because of this, a fentanyl overdose has the potential to affect almost every important area of the body. When someone ingests a toxic amount of fentanyl, seizures are likely to happen because of a lack of oxygen to the brain.
Which opioid causes seizures?
All illicit opioid use comes with the risk of seizures, especially with fentanyl because a minuscule amount can cause an overdose (which can cause a seizure).